Nevada, 2017

Tornado in Nevada, September 13, 2017

September 13, 2017 · NWS REV · 2 events in 2 counties and zones

Strong Thunderstorms developed over the Eastern Sierra and Northwestern Nevada on the afternoon of September 13th as an upper-level area of low pressure moved over south-central California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong Thunderstorms developed over the Eastern Sierra and Northwestern Nevada on the afternoon of September 13th as an upper-level area of low pressure moved over south-central California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 13, 2:00 PM PST, 51 minutes earlier.

Area forecast discussion, Sep 13, 2:00 PM PST, 51 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Reno NV
300 PM PDT Wed Sep 13 2017

.SYNOPSIS...

The first cold front of the Fall season will bring gusty winds
Thursday along with another chance for showers, or even a few
storms north of Highway 50. The cold front will bring much cooler
temperatures Thursday and Friday, with a modest warm up for the
weekend. A stronger front is expected early next week for a
chance of showers, gusty winds, and much below normal temperatures.

&&

.SHORT TERM...

One more round of afternoon and evening showers and thunderstorms
is underway as daytime heating combines with deformation around
the upper low near the central California coast to induce deep
convection. So far the convection has been mainly over the higher
terrain of the northern Sierra and the Sweetwater Range of Mono
County and extreme southeast Douglas County. However, as the
afternoon wears on into the evening, focus/convergence for storms
is simulated to leak out into western Nevada as a thermal gradient
between the convectively cooled areas in the Sierra and the
warmer/sunnier areas in the Basin induce a westerly wind push.
Instability is once again decent but shear is rather weak so most
storms should remain modest with outflow winds to 40 mph and perhaps
some very small hail...with one or two outliers possibly producing
stronger winds and a bit larger hail. All storms will be capable
of brief heavy rainfall, which could bring issues near burn scars
or steep terrain. A few showers could linger late tonight near
and south of I-80 near the system's deformation axis.

Thursday, the current upper low slides east as it gets a kick by
another trough dropping into the Pacific Northwest. This will push
a cold front into northeast California Thursday afternoon and through
western Nevada Thursday night. This will bring gusty winds up to 35
mph tomorrow afternoon and evening; however, humidities are expected
to remain high enough that there is no major fire weather concern.
As far as precipitation, isolated to scattered showers will be
possible along and behind the front through Thursday night, with a
low chance for thunderstorms into evening north of Interstate 80
in far western NV and north of Highway 50 out in the Basin and Range.

Friday and Saturday, high pressure builds into the region for dry
conditions and below average temperatures in the mid 60s to mid 70s
for most areas.

&&

.LONG TERM...Sunday through Wednesday...

Sunday, winds increase again by afternoon as stronger low pressure
approaches the Pacific Northwest. Monday, the trough begins to
move in and the EC and GFS remain fairly cold; however, timing
discrepancies pop up with the GFS pushing a strong front through
Monday afternoon/evening while the EC is more like Tuesday. Either
way, Monday looks windiest with gusts 40-50 mph in the valleys
and perhaps 80-90 mph over exposed Sierra ridges.

Much below average temperatures, about 15-20 degrees or so, are
expected behind the FROPA for Tuesday and Wednesday. Overnight
lows will be quite chilly so many outlying valleys in western
Nevada could see a frost if not light freeze. If you have
vegetation sensitive to freezing temperatures, it would be wise
to keep abreast of the forecast low temperatures next week;
generally, if the forecast is for lows below 40 you should be
prepared to protect sensitive vegetation.

As far as precip, the front overall is rather dry, typical for
September this far south. Most of the moisture resides behind the
front with showers most likely north of Highway 50. Any amounts
would be light, generally up to a quarter inch which could fall as
snow above 7000-7500 feet. -Snyder/Wallmann

.AVIATION...

Gusty winds to 35 kts, heavy rain (which could obscure higher
terrain or bring brief MVFR VIS), and small hail will be the
primary threats from any thunderstorms through this evening for
northeast CA, the eastern Sierra, and western NV.

Thursday afternoon and evening, a cold front will approach with
showers and a few thunderstorms (mainly north of I-80 far western
NV and Highway 50 out towards KLOL/KNFL) ahead of the front. Winds
will be gusty in the afternoon/evening, generally up to 30 kts
from the southwest and west. Expect some light to moderate mtn
wave turbulence at times until the front clears the area Thursday
night/early Friday. -Snyder/Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM to 8 PM PDT Thursday for Pyramid
     Lake in NVZ004.

CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 13, 2:08 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Reno NV
308 PM PDT WED SEP 13 2017

CAZ071>073-NVZ001>004-132300-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
308 PM PDT WED SEP 13 2017

...Thunderstorms developing over the Sierra and far western Nevada...

At 302 PM PDT, a cluster of thunderstorms was developing across the
Sierra mainly across the north Tahoe Basin near Truckee. Isolated
storms are also located across the Sierra in Mono County and through
western Nevada across southern Douglas and Lyon Counties.

 *These storms will produce heavy rainfall, small hail, lightning,
  and gusty outflow winds up to 45 mph.

 *Heavy rainfall will reduce visibility and result in slippery roads
  on highways 89, 267, and Interstate 80 near Truckee.

Locations impacted include...
The Sierra and far western Nevada

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3774 11913 3773 11926 3788 11920 3804 11931
      3820 11963 3845 11968 3885 12016 3960 12046
      3971 12072 4019 12088 4026 12106 4045 12114
      4085 12087 3913 11937 3799 11824 3789 11835
      3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 2202Z 000DEG 0KT 3931 12018

TF

The radar

The Reno radar (KRGX), 77 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Washoe

When
September 13, 2:51 PM PST to 3:15 PM PST
Where
Washoe County, 3.61 mi S of Incline Vlg to 1.98 mi S of Incline Vlg
Rating
EF0
Path length
2.01 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
39.178, -119.961

North Lake Tahoe Fire Protection District reported a confirmed tornado/waterspout a mile off the northeastern shore of Lake Tahoe near Sand Harbor, Nevada. The position of the tornado was estimated based on a video and terrain features. Numerous other spotter photos also showed a well-defined spray ring on the water surface of Lake Tahoe. The tornado was determined to be an EF-0 as no damage was reported. This tornado was associated with a supercell thunderstorm.

Funnel Cloud, Lyon

When
September 13, 3:10 PM PST to 3:15 PM PST
Where
Lyon County, 14.01 mi SE of Mason
Reported by
Other Federal Agency
Coordinates
38.830, -118.970

United States Forest Service employee reported a confirmed funnel cloud near the Rafter 7 Ranch. The funnel cloud was also photographed by Nevada Creeks and Communities at an event at Rafter 7 Ranch. The position was estimated based on the observation from the USFS employee.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyThe tornado archive for Nevada, 2017Warnings in Nevada, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722955, 722959.